Press "Enter" to skip to content

Parents should be aware of new drink

By Erin Smith

A new concoction is making the rounds among teens and young adults that is raising concerns for parents. The drink, called “Robodrink,” requires a few simple ingredients you may have sitting around your house.

“Robodrink,” involves mixing Robitussin DM liquid or opening the gel caps and mixing it with non-caffeinated soft drinks such as Sprite or 7-Up then drinking it in order to produce a high. The Medicine Shoppe’s Rebecca Hester said the active ingredient in Robitussin DM, dextramethoraphan, is a cough suppressant, but, when used in high enough doses, it can cause an euphoric high.

Hester said Dextramethorphan, when consumed, reacts in the human body in a method similar to Ketamine. Ketamine is a recreational drug but it is also used in hospitals to maintain anesthesia for patients. When consumed in large enough doses, Dextramethorphan causes euphoria similar to the effect people get from using Ketamine.

“Basically, people drink a lot of dextramethorphan,” said Hester.

She said mixing the opened gel caps or liquid cough syrup with the soft drink helps to make it easier to consume. Hester said it is easy for teens to obtain cough medicines such as Robitussin DM because dextramethorphan does not require a prescription.

“Plenty of people have coughs and colds,” said Hester. “It’s popular among teens because it is easy to obtain.”

Unlike medicines such as Sudafed, where there is a nationwide database for recording information on purchases, there is no such database for cough syrups, according to Hester. Some states, such as Florida and Arizona, have adopted laws making it illegal to sell dextramethorphan to anyone under the age of 18. North Carolina has no such laws.

“In 2010, the FDA (Food and Drug Administration) actually tried to make it a controlled substance and failed,” said Hester.

Hester said some symptoms parents may observe include dilated pupils, glassy eyes, dizziness, restlessness, and nausea.

“In really, really high doses, it can cause hallucinations, low blood pressure, and an increased heart rate,” said Hester.

When asked about the impact on the local pharmacists, Hester said, in the case of the Medicine Shoppe Pharmacy, because they are a small pharmacy, it is easy to keep an eye on the over-the-counter sales of such items as cough syrups. She said her store does not have many teens attempting to buy cough syrups.

Share:
Facebooktwitterredditpinterestlinkedinmail
Mission News Theme by Compete Themes.